Doctors Study Possible Link Between Dimethyl Fumarate (Tecfidera) and Shingles

Click here to receive MS news via e-mail
MS and shingles

A case report of a woman with relapsing-remitting multiple sclerosis (RRMS) who developed shingles while being treated with dimethyl fumarate (Tecfidera) has raised questions of whether the drug reactivates the varicella-zoster virus.

The study, Disseminated zoster with paresis in a multiple sclerosis patient treated with dimethyl fumarate, was published in the journal Neuroimmunology and Neuroinflammation.

The varicella-zoster virus, which causes chickenpox, remains in the body after an original infection, staying dormant in nerves in the spinal cord. While it’s of no more trouble for most people who had chickenpox as children, in some it can reactivate and cause the disease known as shingles.

Shingles more frequently occurs in immuno-compromised individuals than in healthy people, and treatment with various MS disease-modifying drugs have been linked to the virus’ reactivation.

Clinical trials of dimethyl fumarate in MS flagged the drug as safe in this respect — finding no increased risk for shingles among treated patients compared to placebo. The risk for shingles does, however, increase with age as the numbers of immune cells decrease. Dimethyl fumarate has a similar effect on immune cells, decreasing lymphocyte numbers by up to 30 percent in the first year of treatment.

A clinical research team at Johns Hopkins University encountered the 40-year-old woman when she was admitted to the hospital with pain and a new weakness in one of her legs, as well as a rash on her abdomen. She had been treated for RRMS with dimethyl fumarate for the past six months.

Since the team did not find any evidence of MS progression, it suspected shingles and stopped the dimethyl fumarate therapy, providing her with oral antiviral treatment. Her condition, however, worsened, and it soon became obvious that the shingles episode was what is known as disseminated shingles.

The varicella-zoster virus usually reactivates only in some spinal nerves, affecting a particular area of the body. But in people with reduced immune responses, the virus more often becomes active in several segments of the spinal cord, leading to the widespread symptoms of disseminated shingles.

Dimethyl fumarate treatment has recently been linked to progressive multifocal leukoencephalopathy (PML), which is associated with John Cunningham (JC) virus infection. Since the exact mechanism of dimethyl fumarate is unknown, it is not possible to conclude how the treatment might trigger viral disease. Some studies suggest that the drug decreases certain groups of T-cells to a larger extent, lowering defenses against viral infections.

Future studies will undoubtedly answer some questions on dimethyl fumarate’s involvement in viral disease, but meanwhile, the authors consider the therapy’s safety profile as “still evolving”, necessitating increased monitoring of patients.

Click here to receive MS news via e-mail


  1. Martin Matko says:

    Many feel and know so called Multiple Sclerosis (MS) is a mechanical issue NO drug treatment or therapy can solely rectify ! #CCSVI

  2. Kerry says:

    As someone who has been on Tecfidera for two years now I had a bad case of shingles about a year ago which my neuro said is probably because of the drug. It looked a lot worse than the photo posted 🙁

  3. Marco Martinez says:

    I had 3 bouts of shingles while on Tecfidera. I did call and report this to MS Active Source and my neurologist. My neurologist pulled me off Tecfidera while I was going through shingles.

    MS Active Source pretended like they have never heard of such a thing … uh huh.

  4. Debbie says:

    I have only been on this drug for less than a year. My doc said it would reduce the number of relapses I had. He was wrong. I have had more since being on the drug than I did befor i started it.

  5. pk says:

    My mother had MS, she passed away at the age of 56, some 44 years ago, she said she suspected it was from chicken pox that some how hid in the spinal fluid, however, my brother was paranoiac psycho, which I suspected may have been in dna, from my mother. Is that possible? I am subject to many immune system disorders. I suspected it was because inherent, unable to absorb certain food supplements. My entire family has many different skin conditions. Makes sense that it is inherited.

    • deb denison says:

      i am so rry to hear about your mother. i lost my father in 1992 from ms and now i ave it. i was told in 2011. i was also told that there was a less than 1% chan ce that 2 memebers of the same family would get it. but there are a few members of my family that have immune disseases such as lupas, artherit and exama,and there are connections between immune diseases and ms. i have been tested to see if i carrie the gene that would pass the ms down to my son and grandchilderen and saddly enough i do. but the risk is low. but it is something to think about. because even if you do not have ms you could still carrie the gene for it. i wish you all the best.

  6. Stuart Greenman says:

    After taking Tecfidera for about a year, I got viral meningitis, caused by the shingles virus. I nearly died. As a result of the meningitis, I developed cerebral vasculitis, which led to three small strokes. A year later, I’m still struggling with vestibular (balance) and other problems.

  7. Jackie says:

    I was on the medication for a couple weeks and then got the shingles. My family doctor said it was because my immune system was so weak from getting so sick off the medication. They lowered my doseage for a month and then I could tolerate the medicine. Besides for that I love it. It beats giving a shot everyday

  8. Patricia Browne says:

    They use MS patients as guinie pigs & as far as I am concerned all they care about is the drug because of pharmaceutical companies. Big bucks for them sickness & dispair for us. The way they monitor patients on these types of drugs is downright unethical! This drug should not b given to anyone with an autoimmune disease. They know it causes shingles which is very painful & can be very dangerous. Especially for MS patients! Why wasn’t this study discontinued as soon as noted it caused shingles? Oh it’s the almighty $…cha…Ching. On the backs of sick people too you should b ashamed 4 continuing to use this drug for MS patients. Were the patients tested prior to treatment of tecfidera for the JC virus?

  9. Barre' W. Johnson, VA says:

    Just recently diagnosed with case of shingles, something I wouldn’t wish on anyone. There was no mention, however, from either my family physician or neurologist as to a possible link with my Tecfidera treatment. I was trying to trace or pinpoint the cause of the shingles when my daughter (who gets into my disease more than myself apparently) brought this to my attention. Thank you all for your comments and information regarding this. I was satisfied using the Tecfidera and will most likely remain on it, but it would have been helpful if this information had been passed on to me as an MS patient. I know we can’t know all side effects, but I think that it is important now for the Tecfidera drug insert to include this informational warning.

    • Martin Matko' says:

      STUDIES have shown Pharmaceuticals that’TREAT’ so called Multiple Sclerosis are only 20-40% effective, DP NOT SLOW PROGRESSION of the Disease, and have HARSH side effects often DEATH !

    • Martin Matko' says:

      STUDIES show Pharmaceuticals that’TREAT’ so called Multiple Sclerosis are only 20-40% effective, DP NOT SLOW PROGRESSION of the Disease, and have HARSH side effects often DEATH !

  10. Norma says:

    OK, I also have been taking Tecfidera and am now am having the worst case of shingles. I’m into this for 6 weeks now but hear it can be much longer . It is so much more intense than other friends have reported theirs to be. As for me, I’m done with Tecfidera and only wished that somewhere we were advised that this can occur. For about a year now, I’ve been watching my lymphocyte count drop and was listed as “low ” but was told to continue with Tecfidera .
    They kept saying it was ok so now? Here I am with shingles on a very painful, excruciating case.

Leave a Comment

Your email address will not be published. Required fields are marked *